Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 17, 2004, 6:28 PM EDT for Grant County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 6:28 PM EDT (22:28 UTC)
- Expired
- May 17, 2004, 7:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Grant County, KY
The radar
The Cincinnati radar (KILN), 109 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 652 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
201
WUUS51 KILN 172228
SVRILN
KYC081-172300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
627 PM EDT MON MAY 17 2004
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRANT COUNTY IN KENTUCKY
* UNTIL 700 PM EDT
* AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKLE SIZE HAIL. THIS
STORM WAS LOCATED OVER NORTH CENTRAL OWEN COUNTY...OR ABOUT 14
MILES WEST OF WILLIAMSTOWN...AND MOVING NORTHEAST AT 25 MPH.
* NICKEL SIZED HAIL WAS REPORTED WITH THIS STORM WHEN IT PASSED OVER
LONG RIDGE IN OWEN COUNTY AT 615 PM EDT.
LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
LAT...LON 3877 8475 3877 8468 3878 8467 3876 8459
3875 8459 3859 8472 3859 8473 3861 8478
3875 8479
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:00 PM EDT, 4 hours 28 minutes earlier.
Area forecast discussion, May 17, 2:00 PM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 200 PM EDT MON MAY 17 2004 .DISCUSSION... SATELLITE IMAGERY AND RADAR MOSAIC WERE SHOWING SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACRS THE CWFA THIS AFTN. WITH ABUNDANT LOW LVL MSTR...AND WEAK VORT LOBE PASSING THROUGH THE REGION LATE THIS AFTN/EVENING...WILL BE CARRYING SCATTERED SHOWERS AND THUNDERSTORMS FOR THE REMAINDER OF THE AFTN AND EVENING HOURS. WILL TRY TO END THE CONVECTION AROUND MIDNIGHT...WHEN VORT LOBE HAS PASSED BY...AND INSTABILITY DECREASES DUE TO LOSS OF SUNSHINE. OTHERWISE...NEXT SIGNIFICANT WX MAKER WAS A COLD FRONT LOCATED OVER THE UPR MS VLY...EXTENDING INTO THE CENTRAL PLAINS. ETA/GFS IN GOOD AGREEMENT...WHICH BOTH DROP THIS FRONT INTO OUR AREA LATE TUESDAY AFTN...THEN STALL THE FRONT ACRS THE REGION TUESDAY NIGHT INTO WEDNESDAY. FCST CAPE VALUES FOR LATE TUESDAY AFTN WILL BE IN THE 1500 TO 2000 J/KG RANGE. THESE VALUES...COMBINED WITH LOW LVL CONV ASSOCIATED WITH THE FRONT...WILL BE AMPLE ENOUGH FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE FRONT. AS A RESULT...HAVE KEPT HIGH LIKELY POPS IN THE NW ON TUESDAY AFTN. SINCE CONVECTION WILL LIKELY CONTINUE ALL NIGHT TUESDAY NIGHT INTO WEDNESDAY...DUE TO AN APPROACHING S/WV MOVING OVER THE FRONTAL BOUNDARY...WILL CONTINUE LIKELY POPS IN THE SRN CWFA TUESDAY NIGHT INTO WEDNESDAY. LATE TUESDAY AFTN AND EVENING COULD BE OUR FIRST REAL SEVERE WX OUTBREAK THIS SPRING. SEVERE WX THREAT WILL TRANSITION OVER TO A FLOOD THREAT TUESDAY NIGHT AS PCPN EFFICIENCY VALUES APCH 1.75 INCHES...WITH THUNDERSTORMS FCST TO RAIN ALONG THE FRONTAL BOUNDARY. FFG VALUES ARE NOT THAT LOW. HOWEVER...FIRST LINE OF CONVECTION ALONG AND AHEAD OF THE FRONT SHOULD MOISTEN THE SOIL. ANY SUBSEQUENT THUNDERSTORMS MAY CAUSE FLOODING. MIDNIGHT SHIFT WILL HAVE TO EVALUATE FOR A POSSIBLE FLOOD WATCH TUESDAY NIGHT INTO WEDNESDAY. FRONTAL BOUNDARY IS FORECAST TO LIFT NE OF THE REGION WEDNESDAY NIGHT. ANOTHER COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST ON THURSDAY...BRINGING ANOTHER RISK FOR SHOWERS AND THUNDERSTORMS. OVERALL...KEPT CLOSE TO MAV GUIDANCE FOR TEMPS THROUGH WEDNESDAY NIGHT. WEDNESDAY MAY BE TRICKY IN TERMS OF TEMPS...BEING DEPENDENT ON CLOUD COVER AND DIMINISHING TRENDS ON SHOWER/THUNDERSTORM CHANCES. && .ILN WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. OH...NONE. && HICKMAN
Hazardous weather outlook, May 17, 5:58 AM EDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 558 AM EDT MON MAY 17 2004 INZ050-058-059-066-073>075-080-KYZ089>097-099-100-OHZ026-034-035- 042>046-051>056-060>065-070>073-077>082-088-171157- ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH- CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH- DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN- FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH- HARDIN OH-HIGHLAND OH-KENTON KY-LEWIS KY-LICKING OH-LOGAN OH- MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-OHIO IN-OWEN KY- PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-ROSS OH- SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-UNION IN-WARREN OH- WAYNE IN- 558 AM EDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY A FEW STRONG THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL SLIDE SOUTH INTO SOUTHERN OHIO TUESDAY NIGHT. THIS FRONT WILL BE THE FOCUS FOR STRONG TO PERHAPS SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. DURING THE OVERNIGHT HOURS STRONG THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL AND FLOODING. FOR THE REST OF THE WEEK THE THREAT OF THUNDERSTORMS WILL REMAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE TUESDAY. TIPTON
In the hours before
Local storm report, May 17, 3:34 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
334 PM EDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 2 NW WILMINGTON 39.46N 83.86W
05/17/2004 0.88 INCH CLINTON OH PUBLIC
&&
BCLocal storm report, May 17, 3:43 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
343 PM EDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND GST 6 NW WILMINGTON 39.51N 83.91W
05/17/2004 64 MPH CLINTON OH TRAINED SPOTTER
&&
BCThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:10 PM EDT | Severe Thunderstorm Warning | ILN | Owen | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.